Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 35, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 23, 2000, 6:31 PM EDT for Scott County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2000, 6:31 PM EDT (22:31 UTC)
- Expired
- May 23, 2000, 7:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Scott County, TN
The radar
The Knoxville radar (KMRX), 103 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 232231 SVRMRX TNC151-232315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 631 PM EDT TUE MAY 23 2000 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN EASTERN TENNESSEE * UNTIL 715 PM EDT * AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTH OF BIG SOUTH FORK NATIONAL RECREATION AREA...OR 14 MILES SOUTHEAST OF MONTICELLO...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BIG SOUTH FORK NATIONAL RECREATION AREA AROUND 640 PM EDT WINFIELD AROUND 650 PM EDT ONEIDA AROUND 655 PM EDT HUNTSVILLE AROUND 700 PM EDT NORMA AROUND 710 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF GOLFBALLS. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY! STAY AWAY FROM WINDOWS. $$ LAT...LON 3679 8473 3666 8489 3629 8444 3646 8425 Z
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:52 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 23, 3:52 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 352 PM EDT TUE MAY 23 2000 NORTHWEST FLOW DOMINATES THE PICTURE THROUGH WEDNESDAY NIGHT...THEN BECOMES WESTERLY THURSDAY. SHORTWAVE MOVING THROUGH THE FLOW NOW TRIGGERING CONVECTIVE ACTIVITY WILL MOVE OUT THIS EVENING. FRONT LEFT QUAD OF 300 MB JET AND ASSOCIATED DIVERGENT AREA WILL BE OVER SOUTHWEST VA/NORTHEAST TN THIS EVENING AND THEN LIFT NORTHEAST. WENT WITH LIKELY POPS ALL AREAS EXCEPT 50 PERCENT SOUTHEAST. A SECOND SHORTWAVE WILL MOVE THROUGH THE EARLY PART OF THE DAY WEDNESDAY WITH ANOTHER ROUND OF SHOWERS AND STORMS. ATMOSPHERE REMAINS UNSTABLE THROUGHOUT THE DAY AND INTO WEDNESDAY NIGHT WITH COLD FRONT EXTENDING FROM GREAT LAKES TO CENTRAL PLAINS SAGGING SLOWLY SOUTHEAST. FRONT SHOULD CLEAR MUCH OF THE FA THURSDAY SO ONLY WENT WITH SLIGHT CHANCE POPS IN SOUTHEAST TN/SOUTHWEST NC. TEMPS A BLEND OF FWC/FAN. CHA TE 065/086 066/086 068 09543 TYS TE 065/084 064/084 065 09643 TRI TT 061/082 062/082 062 09652 OQT TE 065/084 064/084 065 0964 .MRX... NC...NONE. TN...SEVERE THUNDERSTORM WATCH UNTIL 23Z FOR TNZ012>015-035>040- 067>071-073-082-072-074 VA...NONE. AUSTIN
In the hours before
Special weather statement, May 23, 2:03 PM EDT, 4 hours 28 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-240000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 203 PM EDT TUE MAY 23 2000 ...A SEVERE THUNDERSTORM WATCH IN EFFECT FOR PARTS OF THE CUMBERLAND PLATEAU AND THE EAST TENNESSEE VALLEY UNTIL 700 PM EDT (600 PM CDT).... THERE WILL BE TWO ADDITIONAL ROUNDS OF THUNDERSTORMS MOVING THROUGH THE REGION THIS AFTERNOON AND TONIGHT AS A STRONG UPPER LEVEL DISTURBANCE MOVES THROUGH THE OHIO AND TENNESSEE VALLEYS. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN TENNESSEE AND SOUTHWEST VIRGINIA THROUGH THIS EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE. THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL DISSIPATE BETWEEN SUNSET AND MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL NEAR TWO INCHES IN SIZE. WIND GUSTS IN EXCESS OF 70 MPH ARE ALSO POSSIBLE. FINALLY...THE LAST ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THE AREA FROM THE NORTHWEST TOWARD DAYBREAK WEDNESDAY MORNING. THESE STORMS WILL DEVELOP IN THE MID MISSISSIPPI RIVER VALLEY OF MISSOURI...ILLINOIS AND WESTERN KENTUCKY THIS EVENING. THESE STORMS WILL LIKELY BECOME A SQUALL LINE AND MOVE INTO EAST TENNESSEE AND SOUTHWEST VIRGINIA TOWARD DAYBREAK WEDNESDAY MORNING. THE THUNDERSTORMS LATE TONIGHT WILL MAINLY AFFECT AREAS NORTH OF INTERSTATE 40. THERE IS A CHANCE THAT THE LATE NIGHT THUNDERSTORMS WILL ALSO BE SEVERE. ALL OF THE THUNDERSTORMS WILL GENERALLY MOVE SOUTHEAST AROUND 30 MPH...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY NEED TO BE ACTIVATED LATER THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...OR CABLE TELEVISION FOR THE LATEST STATEMENTS ON THE POTENTIAL OF SEVERE WEATHER.
Local storm report, May 23, 4:19 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0355 PM HUNTSVILLE TN 1.00 INCH HAIL
05/23/00 SCOTT REPORTED BY SPOTTERLocal storm report, May 23, 6:00 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0425 PM HUNTSVILLE TN WIND DAMAGE
05/23/00 SCOTT REPORTED BY DISPATCH
TREES DOWN ON POWER LINES.
0445 PM OAK RIDGE TN 1.00 INCH HAIL
05/23/00 ANDERSON REPORTED BY DISPATCH
0554 PM OAK RIDGE WIND DAMAGE
05/23/00 ANDERSON REPORTED BY DISPATCH
SEVERAL TREES DOWN.
0554 PM FOUNTAIN CITY TN 1.00 INCH HAIL
05/23/00 KNOX REPORTED BY DISPATCH
0505 PM POWELL TORNADO
05/23/00 KNOX REPORTED BY DISPATCH
TORNADO REPORTED ON CLINTON
ROAD (EMORY ROAD) IN KNOXVILLE.
0535 PM 5 S SEYMOUR TN TORNADO
05/23/00 SEVIER REPORTED BY PILOT
BY PILOT...VIA HAM RADIO OPERATOR.
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:20 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 55 min |
| May 23, 4:06 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 39 min |
| May 23, 4:16 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 59 min |
| May 23, 4:36 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 54 min |
| May 23, 4:57 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 63 min |
| May 23, 5:03 PM EDT | Tornado Warning | MRX | Knox | 42 min |
| May 23, 5:21 PM EDT | Tornado Warning | MRX | Blount, Sevier | 54 min |
| May 23, 6:51 PM EDT | Tornado Warning | MRX | Scott | 24 min |
| May 23, 7:07 PM EDT | Tornado Warning | MRX | Campbell | 38 min |
| May 23, 7:34 PM EDT | Tornado Warning | MRX | Anderson, Union | 26 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.